6 doctors weighed in:

Potassium lvl of 2.8 w/ 80 meq of potassium a day? Takes spirolactone, trimeterine and others for chf. Causes for this? Treatment options?

6 doctors weighed in
Dr. Rajesh Boorgu
Internal Medicine - Nephrology & Dialysis
2 doctors agree

In brief: Lasix (furosemide)?

This is clearly a abnormal.
Potassium losses like this have to be distinguished between GI losses from diarrhea or renal losses. A trans tubular potassium gradient can help.

In brief: Lasix (furosemide)?

This is clearly a abnormal.
Potassium losses like this have to be distinguished between GI losses from diarrhea or renal losses. A trans tubular potassium gradient can help.
Dr. Rajesh Boorgu
Dr. Rajesh Boorgu
Thank
Dr. Martin Linder
Family Medicine
1 doctor agrees

In brief: Diuretic use

Low potassium in a patient with CHF is most commonly due to diuretic use.
Treatment options under a doctor's supervision include the use of ace inhibitors or ace blockers which are useful in CHF and can raise potassium, or increasing the dose of the spirinolactone, triampterine or potassium. Magnesium should be checked as well.

In brief: Diuretic use

Low potassium in a patient with CHF is most commonly due to diuretic use.
Treatment options under a doctor's supervision include the use of ace inhibitors or ace blockers which are useful in CHF and can raise potassium, or increasing the dose of the spirinolactone, triampterine or potassium. Magnesium should be checked as well.
Dr. Martin Linder
Dr. Martin Linder
Thank
Dr. Joseph Woods
Pathology

In brief: Hard to say.

The diuretics are designed to spare potassium, but they are not strong diuretics.
Another diuretic, like furosemide, can cause potassium loss. It can be a GI cause, like diarrhea, or hormonal, like insulin, or renal. There may not be enough potassium in the diet, and/or dose might be too low. More info. May be needed, and you might have to see your doctor for more work-up/med. Adjustment.

In brief: Hard to say.

The diuretics are designed to spare potassium, but they are not strong diuretics.
Another diuretic, like furosemide, can cause potassium loss. It can be a GI cause, like diarrhea, or hormonal, like insulin, or renal. There may not be enough potassium in the diet, and/or dose might be too low. More info. May be needed, and you might have to see your doctor for more work-up/med. Adjustment.
Dr. Joseph Woods
Dr. Joseph Woods
Thank
Get help from a real doctor now
Dr. Tonga Nfor
Board Certified, Internal Medicine - Cardiology
12 years in practice
508K people helped
Continue
108,000 doctors available
Read more answers from doctors